Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Foetal valproate exposure 'reduces cognitive ability'

Valproate is a ‘poor first-choice antiepileptic drug’ for most women of childbearing potential, conclude researchers.

The study

Researchers followed 311 children from before birth, whose mothers were receiving antiepileptic drug monotherapy and had an IQ of less than 70. All children were then assessed for cognitive outcomes at three, four-and-a-half and six years of age.

The findings

In the children, IQ at six years was significantly lower after exposure to valproate, with a mean of 97, compared with those exposed to carbamazepine, lamotrigine or phenytoin – with mean scores of 105, 108 and 108 respectively. Verbal index - calculated using scores from differential abilities scales, vocabulary tests and phonological processing - was also significantly lower for children exposed to valproate, compared with other antiepileptic treatments. Mean scores for valproate were 97, compared with 106 for phenytoin, 105 for lamotrigine and 104 for carbamazepine.

What does it mean for GPs?

The UK and US authors noted that these findings are similar to their previous results in children of three years, where cognitive ability had decreased in those exposed to valproate. They state that ‘based on anatomical and cognitive risks, we propose that valproate is a poor first-choice antiepileptic drug for most women of childbearing potential.’

Expert comment

Dr Greg Rogers, GPSI in epilepsy, Kent: ‘This large study confirms that sodium valproate can have an effect on cognition for the developing foetus and add that this is dose related.

‘For GP’s it highlights the need to identify women pre-natallywho are taking valproate and to consider pro-active referral to an epilepsy clinic to discuss their anti-convulsant and if possible switch to a less teratogenic one – this process electively can be done slowly and hopefully will minimise risks of break through seizures.’

Lancet 2013, available online 23 January

 

Readers' comments (1)

  • We have to start even earlier and encourage paediatricians to stop prescribing valproate to female children at all - they either have to change at some point in their teenage years, with the associated risks to seizure freedom, driving etc, or, as is more often the case, they are forgotten and go into adulthood and pregnancy while still on a drug for which there are far safer alternatives. Valproate has other effects such as an increased risk of PCOS and osteoporosis, blood dyscrasias and significant levels of sedation. But NICE like it because it is cheap.

    Unsuitable or offensive? Report this comment

Have your say